Michigan, 2021

Winter Storm in Michigan, February 24, 2021

February 24, 2021 · NWS APX · 1 event in 1 county or zone

Favorable ascent aloft provided by a jet streak moving over the Great Lakes region in conjunction with strong frontogenetical forcing lead to localized heavy snowfall across the Straits. Specifically, 11 of snow fell in St.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Favorable ascent aloft provided by a jet streak moving over the Great Lakes region in conjunction with strong frontogenetical forcing lead to localized heavy snowfall across the Straits. Specifically, 11 of snow fell in St. Ignace over a 24-hour period ending the evening of 2/24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 24, 12:04 AM EST, 56 minutes earlier.

Area forecast discussion, Feb 24, 12:04 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1204 AM EST Wed Feb 24 2021

.UPDATE...
Issued at 905 PM EST Tue Feb 23 2021

Low pressure center has reached Southern Minnesota late this
evening. Broken area of light snow continues to develop around and
ahead of this system. F-gen response is already taking shape as
evident by increasing reflectivities within a narrow east-to-west
band across Central Wisconsin. Latest near-term models lift this
band northeastward into areas along and north of M-32 overnight
into Wednesday...as the surface low center tracks eastward thru
Wisconsin and then right along our southern CWA. Still certainly
looks as though the area north of M-32 will be the focus for
heaviest snowfall during this time...with 3 to 5 inches still a
good estimate. All Winter Wx Advisory headlines will remain in
tact for overnight thru midday Wednesday. Points south of M-32
will also see some new snow...but should be limited to an inch or
two. Overnight lows will be in the mid 20s to around 30
degrees...with snow-to-liquid ratios on the order of 10-12 to 1.

&&

.NEAR TERM...(Through Wednesday)
Issued at 317 PM EST Tue Feb 23 2021

...And yet another round of accumulating snow tonight...

High impact weather potential: Snow, perhaps significant, expected
for Tip of the Mitt counties into eastern upper Michigan later
tonight through Wednesday morning.

Pattern synopsis and forecast:

Shortwave ridging building into the area this afternoon, bringing
with it dry and relatively mild conditions across the Northwoods.
Even some sunshine across parts of the area, with this sun and a
much modified overhead airmass resulting in temperatures running
several degrees above normal, with current readings mostly in the
upper 30s and lower 40s. Looking west, and one can find our next
weather-maker of interest, with shortwave troughing racing east out
of the northern Rockies, with attendant developing surface low
running a bit ahead of it into North Dakota.

All eyes tonight directed at that upstream wave as it continues to
move steadily east, cutting across our area on Wednesday. Sharp
thermal gradient along and to the north of the surface low is
setting the stage for several inches of snow later tonight into
Wednesday morning across at least portions of northern Michigan.

Primary forecast concerns/challenges:

Snow accumulations and attendant headline management concerns.

Details:

Expect initial warm air advection driven wing of light snow to
spread into the area this evening. Looks like a classic
frontogenetical forced snow event unfolds later tonight into
Wednesday morning along and north of H8-H7 centered low pressure
track. Cross sections show good lift within the warm side of this
fgen response, collocated nicely with top end of favored dendritic
growth zone. Trends have been a bit south with elevated low passage,
also supporting a bit of a south shift in best fgen response. Not a
ton of moisture to work with as precipitable water values just nudge
over half an inch. Still, given focused ascent and somewhat favored
lift/dgz alignment, gotta believe some heavier snow rates (up and
over an inch per hour) will be realized at times during this period.
Inherited forecast of 3 to 5 inches seems reasonable, with no doubt
some higher amounts likely where fgen response is maximized the
longest (right now favored just north of M-68). As mentioned
earlier, have stretched band of heavier snow amounts a bit south to
now include the M-32 corridor. Expect snow amounts to taper off
quickly the further south one goes, with perhaps just a few tenths
of an inch along the M-55 corridor. Best forcing quickly translates
east later Wednesday morning, leaving behind some light snow showers
during the afternoon as primary mid level wave passes. Winds will
become gusty out of the northwest Wednesday afternoon, perhaps
resulting in some blowing and drifting snow in those more open and
exposed areas,

As for headlines...inherited winter weather advisory will remain.
Expanded advisory a tier of counties south to include those along
the M-32 corridor to account for that slight southward shift in
better dynamics.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 317 PM EST Tue Feb 23 2021

...A Few Lake Effect Snow Showers Possible...

High impact weather: None is expected.

Primary forecast concerns/challenges: Pops through Thursday night.

It turns marginally cold enough for perhaps a few instability
induced lake effect snow showers through Thursday evening. Looking
at moisture cross sections/soundings/thermal profiles, am not
impressed as models continue to steadily back off from the strong
cold air advection behind Wednesday's departing wave. Therefore,
will only carry slight to low chance pops in favored flow regimes
which meanders around through the period from northwest Wednesday
night to southwest Thursday morning then finally west late Thursday
into Thursday evening. Areas outside of the possible lake effect
should be precipitation free. Increasing ridging overnight Thursday
into much of Friday should end any lake induced nonsense. Cooler
Thursday with highs ranging from the upper 20s to low 30s then
milder again Friday with highs in the mid to upper 30s. Lows mainly
in the teens.

.LONG TERM...(Friday night through Tuesday)
Issued at 317 PM EST Tue Feb 23 2021

...Mild with Occasional Light Snow Chances...

High impact weather potential: None is expected.

Progressive flow pattern through the period. Upper level
disturbances move through this flow from time to time. None of these
waves looks overly impressive so will only have periodic chances for
snow showers. Temperatures are expected to be near to slightly above
normal through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1203 AM EST Wed Feb 24 2021

Deepening low pressure in the upper Mississippi valley will cross
nrn Michigan Wednesday morning, before departing east by Wednesday
evening. This system will result in widespread snow (mixing with
rain at times) and MVFR/IFR conditions into Wednesday for areas
mainly along and north of M-32, impacting primarily PLN/APN. Snow
ratios will of 8/11:1 will result in a wet slippery snow. Snowfall
rates will likely exceed an inch per hour at times for PLN/APN, with
total snowfall around 6" at PLN, 3-4" at APN, with maybe an inch at
TVC, and a few tenths at MBL.

The air mass dries out well heading into Wednesday night, with skies
expected to be partly cloudy/VFR. This, despite the increasing cold
advection and growing overlake instability. Maybe a few flurries
will be floating around.

Winds will be light and variable into this morning, with gusty NNW
winds developing this afternoon into tonight.

&&

.MARINE...
Issued at 317 PM EST Tue Feb 23 2021

Low pressure crossing the area tonight into early Wednesday will
bring widespread snow and rain, but also lighter winds. Pressure
gradient ramps up significantly later Wednesday morning and
afternoon when the low departs, producing gusty northwest winds and
more small craft advisory conditions. Winds will gradually subside
Wednesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until noon EST today for MIZ016>018-
     020>024-086>088-095>099.
LH...SMALL CRAFT ADVISORY from 1 PM this afternoon to midnight EST
     tonight for LHZ345-346-349.
     SMALL CRAFT ADVISORY from 1 PM this afternoon to 4 AM EST
     Thursday for LHZ347-348.
LM...SMALL CRAFT ADVISORY from 7 AM this morning to midnight EST
     tonight for LMZ323-341-342-344>346.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...MB
Hazardous weather outlook, Feb 23, 3:14 PM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
314 PM EST Tue Feb 23 2021

MIZ016>018-020>036-041-042-086>088-095>099-241200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
314 PM EST Tue Feb 23 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Another round of accumulating snow will occur again tonight,
mainly after midnight, and especially along and north of M-32. Please
see the Winter Weather Advisory for further details.

Recent cold temperatures and ice development on area rivers and
streams may result in ice jams and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The accumulating snowfall will continue into Wednesday morning.
Please see the Winter Weather Advisory for further details.

Recent cold temperatures and ice development on area rivers and
streams may result in ice jams and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
314 PM EST Tue Feb 23 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Mackinac County

When
February 24, 1:00 AM EST to 5:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945056.